Adderall is a prexcription drug used across the United States, Cananda and Mexico for the treatment of ADD and ADHD, particularly in children and adolescents where it appears to be most effective. But Adderall is also one of the most widely abused stimulant drugs in North America, and a growing number of people around the world are using the drug without a prescription or medical supervision. The problem has become so widespread that there is potentially now just as many people using Adderall ‘recreationally’, for purposes of cognitive and mood enhancement, as there are people using it to treat ADHD.
It should come as no surprise that Adderall addiction is a very real phenomenon. The drug itself is a collection of amphetamine salts, each used due to its particular structure which changes how quickly it is absorbed in the body. Amphetamines are typically highly addictive drugs. They quickly increase alertness, focus and mental energy, but they also rapidly improve mood, reduce anxiety, and they may even produce euphoria in some users.
In this article, we’re going to look at the signs and symptoms of Adderall addiction, so you can quickly identify when a friend or family member may have become addicted to the drug. We will also outline ways in which you can get help for someone struggling with Adderall addiction, whether it is a friend, family member, or yourself. Please do not hesitate to get in touch with our team if you need any assistance or have any questions whatsoever.
Is Adderall habit forming?
The short answer is yes, Adderall can be habit forming. As mentioned above, Adderall is a brand name for a collection of amphetamine salts. For those of you that don’t know, amphetamine is a highly addictive drug. People using amphetamine-based drugs recreationally almost always struggle with addiction and dependency to some degree, whether it is mild withdrawals or full-blown addiction. AMphetamine addiction can completely ruin a person’s life, as the drug consumes every second of their day. Unfortunately, many people only end their amphetamine addiction when they overdose and die.
This may sound extreme, but this is the reality of taking amphetamine-based drugs without medical supervision.
But what about addiction when Adderall is prescribed by a doctor?
While this is much less common, patients can still become addicted to Adderall when it is being used for the legitimate treatment of ADD/ADHD under the supervision of a responsible healthcare professional. It is important that you carefully monitor yourself or your child during Adderall use and be vigilant for the signs of Adderall addiction.
If your child is taking stimulant based medications for ADD ADHD, you should ask the doctor about the long term effects. Because these medications are designed to elevate dopamine levels in the brain, there is of course the potential for them to wreak havoc on the long term health of your system. Also keep in mind that if your child is taking adderall, they must eat a meal each day. While this may seem like a minor detail when you consider the benefits of the medication, the fact is that kids need to be encouraged to eat a nutritious meal every day.
What are the signs of Adderall addiction?
There are a few telltale signs of someone being addicted to the ADHD drug, but you need proof before you start making changes in their life. Once you have proof, you can consider steps to help them overcome their addiction and move forward with their lives. Here are the main signs that your teen or adult friend is addicted to Adderall:
If your friend has always used hand motions and facial expressions to get attention, he or she is probably using the drug regularly. You may think it’s cute when a friend gets so worked up over something as trivial as a grade. Yet, if you’ve observed this pattern in repeated acts, you should talk to them. You may need to ask the teacher if there is any reason why the student is using the hand motions or facial expressions to get attention.
Some of the surest signs of Adderall addiction are:
- An inability to not use Adderall daily
- A reliance on Adderall in stressful or uncomfrtoable situations
- Acute anxiety when the user cannot access the ADHD drug
- Jitters, shaking or twitching when not on Adderall
- Severe mood swings dictated by Adderall dosing
- Frequent headaches
- Anxiety and depression
- Behavior changes/erratic behavior
There are also some less important but equally common signs of potential Adderall addiction. One frequent side effect of amphetamine addiction is rapid weight loss. Users find their appetite is suppressed when on Adderall, and as Adderall consumption increases, body weight can begin to drop dramatically.
How is Adderall addiction treated?
Treating Adderall addiction is a very delicate process.
The most important thing to know for treating Adderall addiction is that the ‘Cold Turkey’ method is not always the best approach. Simply cutting out the drug completely can cause severe withdrawals, intense cravings, and make relapsing much more likely. Many addiction specialists have found that a gradual tapering of doses down to near zero and then a steady withdrawal of the drug altogether works best for most people showing initial signs of Adderall addiction.
However, the best approach with any case of addiction almost always depends on the case in question. That is why it is so important to talk to a professional addiction treatment center for an assessment. Please get in touch with us if you or someone you know is struggling with Adderall addiction. Fill in the form below and one of our resident addiction experts will get back to you as soon as possible.
Adderall addiction FAQs
I have been addicted to Adderall since my sophomore year in high school. My doctor prescribed me 30mg once daily at 8am every morning. This was about 3 years ago. Now that I’m 25, I’ve decided to try going off this drug all together. The problem is, when I do attempt to wean myself off of these pills, I feel like crap! It’s not just headaches, but also fatigue, anxiety, etc… Is there any advice out there as far as what I should expect during this process? Any help would be greatly appreciated!
You will experience some mild withdrawal symptoms while trying to taper down. You may notice increased appetite, insomnia, irritability, mood swings, headache, muscle aches/pains, nausea, vomiting, diarrhea, sweating, chills, dizziness, lightheadedness, heart palpitations, shortness of breath, difficulty concentrating, dry mouth, tremors, restlessness, trouble sleeping, decreased libido, and other minor physical changes.